Affordable Access

[Hormone replacement therapy and venous thromboembolism].

Authors
  • Pavičić Baldani, Dinka
  • Skrgatić, Lana
  • Simunić, Velimir
  • Elvedi Gasparović, Vesna
  • Geršak, Blaž
Type
Published Article
Journal
Lijec̆nic̆ki vjesnik
Publication Date
Jan 01, 2015
Volume
137
Issue
1-2
Pages
34–40
Identifiers
PMID: 25906547
Source
Medline
License
Unknown

Abstract

Venous thromboembolism (VTE) is the most important side effect of using hormone replacement therapy (HRT). Biological and epidemiological studies have shown that oral administration of estrogen is associated with an increased risk of VTE compared to transdermal route of administration. Addition of progestogen to estrogen further increases the risk of VTE. Different pharmacological classes of progestogens differently contribute to the risk of VTE. Observational studies observed that the application of micronized progesterone and didrogesteron are safer regarding the risk of VTE compared to other progestins. These results should be further confirmed in the randomized studies. A personal or family history of VTE, existence of hereditary thrombophilia or/and multiple risk factors for VTE represent a strong contraindication to oral HRT use. In such persons the application of transdermal estrogen can be considered after careful individual evaluation of the benefits and risks. Transdermal estrogen should be also the first choice in overweight/obese women requiring HRT.

Report this publication

Statistics

Seen <100 times